Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Houston/Galveston, TX

May 23, 2018Austin County, Colorado County, Washington County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 23, 2018, 2:11 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 2:11 PM CDT (19:11 UTC)
Expired
May 23, 2018, 2:40 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Austin County, TX, Colorado County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 109 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS54 KHGX 231911
SVRHGX
TXC015-089-477-232000-
/O.NEW.KHGX.SV.W.0039.180523T1911Z-180523T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
211 PM CDT WED MAY 23 2018

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northern Colorado County in southeastern Texas...
  Northwestern Austin County in southeastern Texas...
  Southwestern Washington County in southeastern Texas...

* Until 300 PM CDT.

* At 210 PM CDT, a severe thunderstorm was located over Industry, or
  12 miles west of Bellville, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shelby, Industry and New Ulm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3024 9646 2992 9632 2985 9645 2996 9657
      2997 9657 3004 9662 3007 9662 3008 9663
      3011 9663 3013 9665
TIME...MOT...LOC 1910Z 146DEG 10KT 2998 9646 

HAIL...1.00IN
WIND...60MPH
 
$$
Hathaway
1 follow-up statement
959 
WWUS54 KHGX 231940
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
240 PM CDT WED MAY 23 2018

TXC015-089-477-231950-
/O.CAN.KHGX.SV.W.0039.000000T0000Z-180523T2000Z/
Colorado TX-Austin TX-Washington TX-
240 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COLORADO...
NORTHWESTERN AUSTIN AND SOUTHWESTERN WASHINGTON COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.

LAT...LON 3024 9646 2992 9632 2985 9645 2996 9657
      2997 9657 3004 9662 3007 9662 3008 9663
      3011 9663 3013 9665
TIME...MOT...LOC 1937Z 146DEG 10KT 3005 9651 

$$
Hathaway

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:32 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 12:32 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1232 PM CDT Wed May 23 2018

.AVIATION...
SHRA/TSRA will continue in/around SE TX TAF sites this afternoon.
Expect decreasing coverage later this afternoon and this evening.
Should see some more SHRA/TSRA tomorrow, but anticipate less
coverage.  42
&&

.PREV DISCUSSION... /ISSUED 954 AM CDT Wed May 23 2018/

UPDATE...
Typical summer-like weather anticipated across SE TX today, with
temperatures as of 9 AM already in the low 80s and dewpoints in the
mid to upper 70s. Convective temperatures have already been met
along the coast and over the Gulf waters, and should quickly be met
further inland with convective temperatures ranging between 82-85
degrees. High temperatures today will warm into the upper 80s to
low 90s. Cloud cover will become more widespread by the afternoon
hours as precipitable waters approach 1.8-1.9 inches. Current
radar imagery shows a scattering of showers and thunderstorms
across the bays and Gulf waters, with most of the inland precipitation
south of I-10. Short term guidance indicates decent shower and
thunderstorm coverage continuing to fill in along the coast this
morning, with coverage increasing and spreading inland this
afternoon. Instability parameters show lapse rates becoming
unstable and rising to 7.5-8.0 deg C/km with CAPE values between
2,000-3,000 J/kg, but little in the way of wind shear. Stronger
storms could yield locally heavy downpours, and frequent
lightning can be anticipated. The HRRR, ARW, and Texas Tech WRF
solutions are all in agreement with convection pushing further
inland past I-10 around noon. Most of precipitation should begin
to dissipate shortly after sunset with the loss of daytime
heating. Low temperatures tonight will fall into the upper 60s to
low 70s, with skies should become partly cloudy.

Hathaway

PREV DISCUSSION /Issued 413 AM CDT Wed May 23 2018/...

Patchy fog has begun to settle in across portions of the area
again this morning with some very isolated showers over the
waters and right along the coast. Much like the past several days,
any fog should dissipate quickly after sunrise. Another round of
showers and thunderstorms is expected today, although short term
guidance is suggesting higher coverage than yesterday. Model
soundings indicate PWs between 1.7 and 2 inches, which is up from
yesterday and likely the cause of the higher coverage. Soundings
also indicate an inverted V again this afternoon, so gusty winds
will remain a threat with the stronger storms. Showers and storms
should diminish after sunset with loss of heating.

Scattered showers and thunderstorms will still be possible each
day heading into the weekend, but the better potential will shift
off to the east as upper level ridging pushes into West Texas.
Conditions look much drier heading into the start of next week as
we are sandwiched between upper ridging over West Texas and an
upper low over the N Central Gulf. Models are also indicating the
possibility of some tropical development in the eastern or central
Gulf, taking the center of the surface low anywhere from E
Louisiana to Florida. This should keep the better rain potential
well off to our east. However, with dry conditions and upper
ridging sliding even closer, high temperatures will climb into the
mid to upper 90s by early next week with heat index values in the
low to mid 100s. If realized, this would give us another multi-
day run at record high temperatures across the area. Given the
onset of these hot temperatures this early in the year coupled
with the upcoming holiday weekend, heat safety and check the
backseat messaging will be paramount.

11

MARINE...
Surface analysis at 08Z shows a weak pressure gradient across much
of Texas. Onshore winds should continue around 10 knots for the next
several days with seas around 2-3 feet offshore and 1-2 feet near
shore.

We continue to monitor the possibility of tropical cyclone formation
over the eastern Gulf of Mexico for Friday into the weekend. At this
time, no impacts are expected other than maybe higher seas. That is
if something forms to begin with.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      89  70  90  71  93 /  50  20  30  10  20
Houston (IAH)              89  72  90  73  93 /  70  20  30  20  30
Galveston (GLS)            87  77  86  77  87 /  70  20  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 4:27 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
427 AM CDT Wed May 23 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-240930-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
427 AM CDT Wed May 23 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Brief,
but locally heavy rain and gusty winds will be possible with the
stronger storms. The storms are expected to end during the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The warmer than normal afternoon temperatures are expected
continue through the next week. Near-record heat is expected early
next week with heat index values in the low to mid 100s. Because
of how early in the year this heat is occurring, residents are
urged to take precautions for heat illness. These include taking
frequent breaks if working outdoors, wearing lightweight and
loose-fitting clothing and drinking plenty of water. In addition,
please remember to check the backseat for children and pets.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-240930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
427 AM CDT Wed May 23 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 12:09 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1209 PM CDT WED MAY 23 2018

TXZ200-300-231800-
Northern Liberty TX-Southern Liberty TX-
1209 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 100
PM CDT...

At 1208 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Liberty, moving northwest at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Liberty, Dayton, Ames, Hardin, Kenefick, Dayton Lakes and Tarkington
Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2999 9463 2990 9463 2990 9475 3027 9512
      3043 9484
TIME...MOT...LOC 1708Z 147DEG 28KT 3003 9476

Hathaway
Local storm report, May 23, 12:12 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1212 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FUNNEL CLOUD     2 NE TEXAS CITY         29.43N  94.93W
05/23/2018                   GALVESTON          TX   PUBLIC

            TROPICAL FUNNEL REPORT RELAYED VIA SOCIAL MEDIA

&&

EVENT NUMBER HGX1800099

KM/SR
Local storm report, May 23, 12:20 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FUNNEL CLOUD     2 E HEIGHTS             29.40N  94.89W
05/23/2018                   GALVESTON          TX   SOCIAL MEDIA

            FUNNEL CLOUD REPORT RELAYED VIA SOCIAL MEDIA

&&

EVENT NUMBER HGX1800100

KM/SR
Local storm report, May 23, 12:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FUNNEL CLOUD     3 E ROSHARON            29.35N  95.42W
05/23/2018                   BRAZORIA           TX   PUBLIC

            REPORT OF FUNNEL CLOUDS ALONG FM 1462 IN IOWA COLONY,
            TX

&&

EVENT NUMBER HGX1800101

KM/SR
Local storm report, May 23, 12:55 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     1 NNW ALVIN             29.44N  95.25W
05/23/2018                   BRAZORIA           TX   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED IN NORTH ALVIN HEADING TO
            PEARLAND

&&

EVENT NUMBER HGX1800102

KM/SR
Local storm report, May 23, 12:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1257 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     SIENNA PLANTATION       29.49N  95.51W
05/23/2018                   FORT BEND          TX   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED AT SIENNA PLANTATION MOVING NORTH
            TOWARDS SHADOW CREEK

&&

EVENT NUMBER HGX1800103

KM/SR

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:28 PM CDTSpecial Weather StatementHGXHouston32 min
May 23, 10:42 AM CDTSpecial Weather StatementHGXHarris33 min
May 23, 11:01 AM CDTAreal Flood AdvisoryHGXHarris119 min
May 23, 12:09 PM CDTSpecial Weather StatementHGXLiberty51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.